Skip to main content

Advertisement

Log in

Observance of period-doubling bifurcation and chaos in an autonomous ODE model for malaria with vector demography

  • ORIGINAL PAPER
  • Published:
Theoretical Ecology Aims and scope Submit manuscript

Abstract

We illustrate that an autonomous ordinary differential equation model for malaria transmission can exhibit period-doubling bifurcations leading to chaos when ecological aspects of malaria transmission are incorporated into the model. In particular, when demography, feeding, and reproductive patterns of the mosquitoes that transmit the malaria-causing parasite are explicitly accounted for, the resulting model exhibits subcritical bifurcations, period-doubling bifurcations, and chaos. Vectorial and disease reproduction numbers that regulate the size of the vector population at equilibrium and the endemicity of the malaria disease, respectively, are identified and used to simulate the model to show the different bifurcations and chaotic dynamics. A subcritical bifurcation is observed when the disease reproduction number is less than unity. This highlights the fact that malaria control efforts need to be long lasting and sustained to drive the infectious populations to levels below the associated saddle-node bifurcation point at which control is feasible. As the disease reproduction number increases beyond unity, period-doubling cascades that develop into chaos closely followed by period-halving sequences are observed. The appearance of chaos suggests that characterization of the physiological status of disease vectors can provide a pathway toward understanding the complex phenomena that are known to characterize the dynamics of malaria and other indirectly transmitted infections of humans. To the best of our knowledge, there is no known unforced continuous time deterministic host-vector transmission malaria model that has been shown to exhibit chaotic dynamics. Our results suggest that malaria data may need to be critically examined for complex dynamics.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8

Similar content being viewed by others

References

  • Bate AM, Hilker FM (2013) Complex dynamics in an eco-epidemiological model. Bull Math Biol 75:2059–2078

    Article  PubMed  Google Scholar 

  • Baton LA, Ranford-Cartwright LC (2005) Spreading the seeds of million murdering death: metamorphoses of malaria in the mosquito. Trends Parasitol 21:573–580

    Article  PubMed  Google Scholar 

  • Beverton RJH, Holt SJ (1981) On the dynamics of exploited fish populations. Fisheries investment 19. Her Majesty’s Stationary Office, London

  • Beverton RJH, Holt SJ (1994) On the dynamics of exploited fish populations. Rev Fish Biol Fish 4:259–260

    Article  Google Scholar 

  • Bolker B, Grenfell B (1993) Chaos and biological complexity in measles dynamics. Proc R Soc Lond B Biol Sci 251:75–81

    Article  CAS  Google Scholar 

  • Brännström Å, Sumpter DJT (2005) The role of competition and clustering in population dynamics. Proc R Soc B 272:2065–2072

    Article  PubMed  PubMed Central  Google Scholar 

  • Castillo-Chavez C, Song B (2004) Dynamical models of tuberculosis and their applications. Math Biosci Eng 1(2):361–404

    Article  PubMed  Google Scholar 

  • Chitnis N, Cushing J, Hyman J (2006) Bifurcation analysis of a mathematical model for malaria transmission. SIAM J Appl Math 67:24–45

    Article  Google Scholar 

  • Chitnis N, Hyman JM, Cushing JM (2008) Determining important parameters in the spread of malaria through the sensitivity analysis of a mathematical model. Bull Math Biol 70:1272– 1296

    Article  PubMed  Google Scholar 

  • Cook K, van den Driessche P, Zou X (1999) Interaction of maturation delay and nonlinear birth in population and epidemic models. J Math Biol 39:332–352

    Article  Google Scholar 

  • Diekmann O, Heesterbeek JAP, Metz JAJ (1990) On the definition and the computation of the basic reproduction ratio R 0 in models for infectious diseases in heterogeneous populations. J Math Biol 28:365–382

    Article  CAS  PubMed  Google Scholar 

  • Dushoff J, Huang W, Castillo-Chavez C (1998) Backward bifurcations and catastrophe in simple models of fatal diseases. J Math Biol 36:36:227–36:248

    Article  PubMed  Google Scholar 

  • Gilpin ME (1979) Spiral chaos in a predator-prey model. Am Nat 113:306–308

    Article  Google Scholar 

  • Gumel A (2012) Causes of backward bifurcations in some epidemiological models. J Math Anal Appl 395:355–365

    Article  Google Scholar 

  • Hassell MP (1975) Desity-dependence in single species populations. J Anim Ecol 44:283–295

    Article  Google Scholar 

  • Hastings A, Powell T (1991) Chaos in a three-species food chain. Ecology:896–903

  • Hastings A, Hom CL, Ellner S, Turchin P, Charles HJ (1993) Chaos in ecology: is mother nature a strange attractor? Annu Rev Ecol Syst 24:1–33

    Article  Google Scholar 

  • Jang SR-J (2005) Contest and scramble competition with a dynamic resource. Nonlinear Anal 63:e109–e118. Invited Talks from the Fourth World Congress of Nonlinear Analysts (WCNA 2004)

    Article  Google Scholar 

  • Kooi BW, van Voorn GA et al (2011) Stabilization and complex dynamics in a predator–prey model with predator suffering from an infectious disease. Ecol Complex 8:113–122

    Article  Google Scholar 

  • Macdonald G (1950) The analysis of infection rates in diseases in which superinfection occurs. Trop Dis Bull 47:907– 915

    CAS  PubMed  Google Scholar 

  • Macdonald G (1957) The epidemiology and control of malaria. Oxford University Press, London

    Google Scholar 

  • Mandal S, Sarkar RR, Sinha S (2011) Mathematical models of malaria-a review. Malar J 10:10–1186

    Article  Google Scholar 

  • Martcheva M, Thieme HR (2003) Progression age enhanced backward bifurcation in an epidemic model with super-infection. J Math Biol 46:385–424

    Article  PubMed  Google Scholar 

  • May RM et al (1974) Biological populations with nonoverlapping generations: stable points, stable cycles, and chaos. Science 186:645–647

    Article  CAS  PubMed  Google Scholar 

  • Maynard-Smith J (1974) Models in ecology. Cambridge University Press, Cambridge

    Google Scholar 

  • Maynard-Smith J, Slatkin M (1973) The stability of predator-prey systems. Ecology 54:384–391

    Article  Google Scholar 

  • Milner F, Zhao R (2010) A new mathematical model of syphilis. Math Model Nat Phenom 5:96–108

    Article  Google Scholar 

  • Ngonghala CN (2012) Mathematical modeling and analysis of epidemiological and chemical systems. ProQuest, UMI Dissertation Publishing

  • Ngonghala C, Feudel U, Showalter K (2011) Extreme multistability in a chemical model system. Phys Rev E 83:056206

    Article  Google Scholar 

  • Ngonghala CN, Ngwa GA, Teboh-Ewungkem MI (2012) Periodic oscillations and backward bifurcation in a model for the dynamics of malaria transmission. Math Biosci 240:45– 62

    Article  PubMed  Google Scholar 

  • Ngonghala CN, Valle SYD, Zhao R, Mohammed-Awele J (2014) Quantifying the impact of decay in bed-net efficacy on malaria transmission. J Theor Biol 363:247–261

    Article  PubMed  PubMed Central  Google Scholar 

  • Ngonghala CN, Teboh-Ewungkem MI, Ngwa GA (2015) Persistent oscillations and backward bifurcation in a malaria model with varying human and mosquito populations: implications for control. J Math Biol 70(7):1581–1622

  • Ngwa GA (2006) On the population dynamics of the malaria vector. Bull Math Biol 68(8):2161–2189

  • Ngwa GA, Shu WS (2000) A mathematical model for endemic malaria with variable human and mosquito populations. Math Comput Model 32(7):747–763

    Article  Google Scholar 

  • Ngwa GA, Niger AM, Gumel AB (2010) Mathematical assessment of the role of non-linear birth and maturation delay in the population dynamics of the malaria vector. Appl Math Comput 217:3286–3313

    Google Scholar 

  • Ngwa GA, Wankah TT, Fomboh-Nforba MY, Ngonghala CN, Teboh-Ewungkem MI (2014) On a reproductive stage-structured model for the population dynamics of the malaria vector. Bull Math Biol 76:2476–2516

    Article  PubMed  Google Scholar 

  • Nisbet RM, Gurney W (1982) Modelling fluctuating populations. Wiley, New York

    Google Scholar 

  • Nourridine S, Teboh-Ewungkem MI, Ngwa GA (2011) A mathematical model of the population dynamics of disease transmitting vectors with spatial consideration. J Biol Dyn 5(4):335–365

    Article  Google Scholar 

  • Pearl R, Reed LJ (1920) On the rate of growth of the population of the United States since 1970 and its mathematical interpretation. Proc Natl Acad Sci 6:275–288

    Article  CAS  PubMed  PubMed Central  Google Scholar 

  • Peng B, Scott SK, Showalter K (1990) Period doubling and chaos in a three-variable autocatalator. J Phys Chem 94:5243–5246

    Article  CAS  Google Scholar 

  • Reluga TC, Medlock J, Perelson AS (2008) Backward bifurcations and multiple equilibria in epidemic models with structured immunity. J Theor Biol 252:155–165

    Article  PubMed  PubMed Central  Google Scholar 

  • Ricker WE (1954) Stock and recruitment. J Fish Res Board Can 11:559–623

    Article  Google Scholar 

  • Rosenstein MT, Collins JJ, De Luca CJ (1993) A practical method for calculating largest Lyapunov exponents from small data sets. Phys D: Nonlinear Phenom 65:117–134

    Article  Google Scholar 

  • Ross R (1911) The prevention of malaria, 2nd edn. John Murray, London

    Google Scholar 

  • Ross R (1928) Studies on malaria. John Murray, London

    Google Scholar 

  • Sprott JC, Sprott JC (2003) Chaos and time-series analysis, vol 69. Oxford University Press, Oxford

    Google Scholar 

  • Stiefs D, Venturino E, Feudel U (2009) Evidence of chaos in eco-epidemic model. Math Biosci Eng 6:855–871

    Article  PubMed  Google Scholar 

  • Stone L (1993) Period-doubling reversals and chaos in simple ecological models. Nature 365:617–620

    Article  Google Scholar 

  • Teboh-Ewungkem MI, Wang M (2012) Male fecundity and optimal gametocyte sex ratios for Plasmodium falciparum during incomplete fertilization. J Theor Biol 307:183– 192

    Article  PubMed  Google Scholar 

  • Teboh-Ewungkem MI, Yuster T (2010) A within-vector mathematical model of plasmodium falciparum and implications of incomplete fertilization on optimal gametocyte sex ratio. J Theor Biol 264:273–86

    Article  PubMed  Google Scholar 

  • Teboh-Ewungkem MI, Podder CN, Gumel AB (2010) Mathematical study of the role of gametocytes and an imperfect vaccine on malaria transmission dynamics. Bull Math Biol 72:63– 93

    Article  PubMed  Google Scholar 

  • Teboh-Ewungkem MI, Ngwa GA, Ngonghala CN (2013) Models and proposals for malaria: a review. Math Popul Stud 20:57– 81

    Article  Google Scholar 

  • Teboh-Ewungkem MI, Mohammed-Awel J, Baliraine FN, Duke-Sylvester SM (2014) The effect of intermittent preventive treatment on anti-malarial drug resistance spread in areas with population movement. Malar J 13:428

    Article  PubMed  PubMed Central  Google Scholar 

  • van den Driessche P, Watmough J (2002) Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math Biosci 180:29–48

    Article  CAS  PubMed  Google Scholar 

  • Verhulst PF (1838) Notice sur la Loi que la Population suit dans son Accroissement. Corresp Math Phys 10:113–121

    Google Scholar 

  • Wolf A, Swift J B, Swinney HL, Vastano JA (1985) Determining lyapunov exponents from a time series. Phys D: Nonlinear Phenom 16:285–317

    Article  Google Scholar 

Download references

Acknowledgments

CNN acknowledges the support of the National Institute for Mathematical and Biological Synthesis (NIMBioS), an Institute sponsored by the National Science Foundation, the U.S. Department of Homeland Security, and the U.S. Department of Agriculture through NSF Award #EF-0832858, with additional support from the University of Tennessee, Knoxville. All three authors (CNN, MIT-E and GAN) acknowledge the support of NIMBioS through the investigative workshop grant that supported the 2011 workshop: Malaria Modeling and Control (organized my MIT-E et al.), where all three authors met. They also acknowledge support of the NSF grant DMS-1261662 that supported a 2013 School on Stochastic Analysis, Financial, and Actuarial Mathematics with Applications, that enabled all three authors to continue the work on this manuscript. GAN acknowledges support of the Cameroon Ministry of Higher Education through the initiative for the modernization of research in Cameroon’s Higher Education granting scheme for 2014.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Miranda I. Teboh-Ewungkem.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Ngonghala, C.N., Teboh-Ewungkem, M.I. & Ngwa, G.A. Observance of period-doubling bifurcation and chaos in an autonomous ODE model for malaria with vector demography. Theor Ecol 9, 337–351 (2016). https://doi.org/10.1007/s12080-016-0293-0

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s12080-016-0293-0

Keywords

Navigation